Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Reno, NV

June 16, 20247 counties in Nevada

NWS Reno, NV issued this red flag warning at Jun 16, 2024, 2:07 AM PDT for 7 counties in Nevada. It took effect at Jun 16, 2024, 2:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2024, 2:07 AM PDT (09:07 UTC)
In effect from
Jun 16, 2024, 2:00 PM PDT
Expired
Jun 16, 2024, 11:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3953 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS85 KREV 160907
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
207 AM PDT Sun Jun 16 2024

NVZ420-423-429-170600-
/O.UPG.KREV.FW.A.0002.240616T2100Z-240617T0600Z/
/O.NEW.KREV.FW.W.0002.240616T2100Z-240617T0600Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
West Humboldt Basin in Pershing County-
Lahontan Basin including Churchill and Eastern Mineral Counties-
207 AM PDT Sun Jun 16 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA
FRONT AND NEVADA BASIN AND RANGE...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
2 PM this afternoon to 11 PM PDT this evening. 

* CHANGES...The fire weather watch has been upgraded to a red flag
  warning.

* Affected Area...Fire Weather Zone 420 Northern Sierra Front 
  including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties, Fire Weather 
  Zone 423 West Humboldt Basin in Pershing County and Fire 
  Weather Zone 429 Lahontan Basin including Churchill and 
  Eastern Mineral Counties.

* Winds...West 15 to 25 mph with gusts 30 to 40 mph. Winds will 
  shift to the northwest this evening and be slow to diminish 
  overnight.

* Humidity...8 to 15% this afternoon and early evening, then
  slowly rising to 20 to 30% by late evening.

* Duration...2 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 15, 12:38 PM PDT, 13 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 12:38 PM PDT, 13 hours 29 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1238 PM PDT Sat Jun 15 2024

.SYNOPSIS...

* Gusty winds will impact fire potential and recreation Sunday
  afternoon and evening. Gusty winds may not diminish until
  Monday.

* Much cooler conditions for Monday and Tuesday. Tuesday morning
  lows could dip below freezing in the Sierra valleys and
  to near freezing for portions of western NV.

* Temperatures will warm for the second half of next week. Lower
  elevations will return to the 90s by next weekend.

&&

.DISCUSSION...

Winds Sunday...
Weather system passing through northern Nevada will kick up the
winds to 40 mph (60+ mph over Sierra Ridges) Sunday afternoon
through Monday morning. Plan on impacts to boating activities
kicking up by 1-2 PM in the afternoon. Also it is a good idea to
remain fire aware, especially with any outdoor activities you may
have planned for Father's Day. Winds will shift to the northwest
and north as the weather system passes, though winds may be slow
to decrease with 30 mph gusts persisting through the overnight
hours.

Cooler Monday and Tuesday...
After the weather system passes we get a couple-three days of
free air conditioning as afternoon highs fall off into the 60s and
70s for Monday and Tuesday. Light winds, little cloud cover, and
dry air could allow temperatures to drop into the upper 20s in the
Sierra valleys. Across western NV there is a 20% chance of
reaching freezing temperatures, especially in cooler locations
like the Carson and Smith valleys. Urban areas will feel chilly as
well with Tuesday AM lows in the 40s.

Summer Returns...
High pressure returns for the second half of next week. Highs
return to the 90s by next weekend, perhaps touching 100 in a few
locations. Thunderstorm chances may return as well with
simulations showing a 10% chance over the Sierra and western NV.
Brong

&&

.AVIATION...

Breezy winds to 25 kts will taper off after sundown, but will
return for Sunday. A dry weather system will pass through
northern NV Sunday and Sunday night with gusts reaching 30-35 kts
by 21 UTC and up near 50 kts over Sierra Ridges. Mountain waves
will lead to bumpy departures/arrivals. Winds shift to the
northwest and north overnight Sunday and early Monday with gusts
25-30 kts persisting into Monday.

&&

.FIRE WEATHER...

Fire weather watch Sunday 2-11 PM due to wind gusts of 30-40 mph
and dry fine fuels across much of western NV. Cooler air may help
humidity rise up near 30% Sunday evening and mitigate widespread
critical conditions after 5-6 PM. Winds also remain gusty through
Sunday night and into Monday as the weather system moves through
northern NV. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Sunday afternoon through Sunday evening
     NVZ420-423-429.

     Lake Wind Advisory from 2 PM to 11 PM PDT Sunday NVZ001-003-004.

CA...&&

Nearby

Red Flag Warnings in Nevada, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.